New Mexico, 2025

Damaging Wind in New Mexico, May 26, 2025

May 26, 2025 · NWS MAF · 1 event in 1 county or zone

Continuing the pattern from May 24th and 25th, an incoming trough (with embedded disturbances) interacted with a dryline and produced isolated storms in the eastern Permian Basin of West Texas. One thunderstorm developed in Glasscock County and produced hail up to 2 inches in diameter south of Garden City before it moved east of the Midland/Odessa CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Continuing the pattern from May 24th and 25th, an incoming trough (with embedded disturbances) interacted with a dryline and produced isolated storms in the eastern Permian Basin of West Texas. One thunderstorm developed in Glasscock County and produced hail up to 2 inches in diameter south of Garden City before it moved east of the Midland/Odessa CWA. An additional thunderstorm moved into northern Lea County later in the evening and produced a 58 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 3:47 PM MST, 2 hours 52 minutes earlier. Its key messages:

  • Updated at 544 PM CDT Mon May 26 2025
  • A cold front has decreased temperatures to near normal across the region. There is a low (10-30%) chance of thunderstorms from the Big Bend, Stockton Plateau, and southeastern Permian Basin this afternoon and Tuesday. A couple thunderstorms could become severe with a threat of large hail and damaging winds.
  • Below normal temperatures are expected Wednesday through Friday. Daily afternoon thunderstorms will impact the region. The best chance of precipitation is nearest the Davis Mountains where a medium (40-60%) chance is expected most days. A lower (20-40%) chance of precipitation are anticipated elsewhere.
  • Temperatures begin to warm back above normal by this weekend with lessening thunderstorm chances. A low (10-30%) chance of precipitation will exist for much of the area, but the best chances are expected near the Davis Mountains.
Area forecast discussion, May 26, 3:47 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
547 PM CDT Mon May 26 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 544 PM CDT Mon May 26 2025

- A cold front has decreased temperatures to near normal across
  the region. There is a low (10-30%) chance of thunderstorms from
  the Big Bend, Stockton Plateau, and southeastern Permian Basin
  this afternoon and Tuesday. A couple thunderstorms could become
  severe with a threat of large hail and damaging winds.

- Below normal temperatures are expected Wednesday through Friday.
  Daily afternoon thunderstorms will impact the region. The best
  chance of precipitation is nearest the Davis Mountains where a
  medium (40-60%) chance is expected most days. A lower (20-40%)
  chance of precipitation are anticipated elsewhere.

- Temperatures begin to warm back above normal by this weekend
  with lessening thunderstorm chances. A low (10-30%) chance of
  precipitation will exist for much of the area, but the best
  chances are expected near the Davis Mountains.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 156 PM CDT Mon May 26 2025

Water Vapor imagery depicts an upper-level trough located over the
Four Corners region and is expected to translate eastward throughout
the day. Simultaneously, surface analysis shows a stationary front
draped along the New Mexico/Texas border and across the Permian
Basin with a dryline extending south towards the Big Bend. This
afternoon, the aforementioned front and dryline is forecast to move
south and east respectively. Storms should fire along these
boundaries near the triple point over the far eastern Permian Basin
this afternoon around the time of maximum daytime heating and
quickly move east before sunset. A few of these storms may be
severe, with large hail and damaging winds being the main threats.
However, guidance shows that coverage should be rather low for our
area and the greatest threat for severe weather will be to the east.
As such, Pops are low (10-30%) across our far eastern counties.
Expect afternoon highs to be 5-7 degrees cooler than yesterday's
behind the cold front. Locations near/along the Rio Grande will
still see temperatures in the triple digits. The cold front drags
southward tonight and tonight's lows remain right around normal
despite increased cloud cover and mixing overnight.

Another trough moves into the area during the day Tuesday while
easterly upslope flow helps trigger the potential for more
showers/thunderstorms across the southern half of the CWA during the
afternoon. A line of storms may develop over southeast New Mexico
and move east into the Permian Basin Tuesday evening. Most storms
that develop should remain below severe thresholds. However, we can
not rule out the possibility of a few becoming strong, particularly
across the Lower Trans Pecos where the greatest shear and
instability will be. Tuesday's highs are forecast to be cooler
areawide behind the cold front. Storms are expected to continue into
the evening hours before most of the activity tapers off after
midnight. Tuesday night lows stay about the same as previous night.

Greening

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 156 PM CDT Mon May 26 2025

Forecast guidance remains consistent on a general weather pattern of
cooler temperatures and continued thunderstorm chances through the
end of the week and likely into this weekend. A large upper-level
low pressure and upstream reinforcing troughs will be maintained
over the Great Lakes region. This feature continues to help suppress
the mid-level ridge over our region. While this is occurring, a
separate upper-level low pressure and broad trough will remain off
the West Coast. This pattern maintains consistent lee troughing
across our area with reinforcing cold fronts at times. Temperatures
are to remain below normal Wednesday through Friday as a result.
Much of the area remains in the 80s and low 90s through this time
with overnight temperatures holding in the 60s. Daily afternoon and
evening thunderstorms are expected, especially nearest the Davis
Mountains. A medium (40-60%) chance of precipitation exists most
days for Davis Mountains and the surrounding area. A slightly lower
chance (20-40%) of precipitation is expected for much of the
remaining area. Severe weather may remain a threat with at least
modest instability and wind shear most days, but details and overall
confidence remain low at this time. More details on this will become
evident in future forecasts. Heading into this weekend, the West
Cost upper-level low pressure retrogrades slightly, allowing modest
mid-level ridging to overspread the region. This pushes temperatures
back to slightly above normal into the 90s for many. Afternoon
thunderstorm chances are expected to continue, but to a lesser
extent. The overall chance of precipitation will be low (10-30%)
throughout each day with the best odds nearest the Davis Mountains.
Overall, a continuation of more seasonable weather is appreciated.

-Chehak

&&

.AVIATION...
(00Z TAFS)
Issued at 544 PM CDT Mon May 26 2025

An outflow boundary continues to move south across the Permian
Basin with winds turning northeasterly behind it. Winds will
eventually return to the southeast at all terminals during the day
Tuesday. Low CIGs are forecast to develop at all terminals later
tonight with mostly MVFR ceilings. There is also a low chance of
storms moving in from E NM after sunset, but will not include in
any TAFs at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  84  64  86 /  10  10  20  30
Carlsbad                 62  90  64  87 /   0   0  20  60
Dryden                   70  93  67  88 /   0  30  50  50
Fort Stockton            65  92  65  88 /   0  20  40  60
Guadalupe Pass           59  84  60  80 /   0  10  20  60
Hobbs                    59  85  59  83 /  10  10  20  40
Marfa                    55  88  57  85 /   0  20  30  70
Midland Intl Airport     65  86  64  87 /  10  10  30  40
Odessa                   65  87  64  85 /   0  10  30  40
Wink                     65  91  66  89 /   0  10  30  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...55
LONG TERM....91
AVIATION...29

In the hours before

Special weather statement, May 26, 12:51 PM MST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
251 PM CDT Mon May 26 2025

TXZ063-070-262030-
Reagan TX-Glasscock TX-
251 PM CDT Mon May 26 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GLASSCOCK AND
NORTHEASTERN REAGAN COUNTIES THROUGH 330 PM CDT...

At 251 PM CDT, trained weather spotters reported a strong
thunderstorm producing a landspout 9 miles southwest of Garden City,
moving east at 20 mph.

HAZARD...Landspouts.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Garden City and Saint Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for western
Texas.

&&

LAT...LON 3164 10164 3184 10169 3193 10127 3156 10127
TIME...MOT...LOC 1951Z 262DEG 17KT 3176 10160

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

91
Local storm report, May 26, 3:09 PM MST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
509 PM CDT Mon May 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     Hail             4 ENE Saint Lawrence    31.72N 101.47W
05/26/2025  E2.00 Inch       Glasscock          TX   Public

            Report of hen egg sized hail near RM 33,
            south of Garden City.

0342 PM     Hail             9 E Saint Lawrence      31.71N 101.39W
05/26/2025  E1.75 Inch       Glasscock          TX   Public

            Golf ball sized hail reported a few miles
            southeast of Garden City. Occasionally
            larger hail stones observed, but infrequent.

&&

The radar

The Lubbock radar (KLBB), 150 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
May 26, 6:39 PM MST to 6:40 PM MST
Where
Lea County, 1.87 mi WSW of Tatum
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.240, -103.350

The West Texas Mesonet station 2 miles west/southwest of Tatum reported a thunderstorm wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257562.